Economics at your fingertips  

Direct instrumental nonparametric estimation of inverse regression functions

Jerome M. Krief

Journal of Econometrics, 2017, vol. 201, issue 1, 95-107

Abstract: This paper treats the estimation of the inverse g−1 of a monotonic function g satisfying E[Y−g(X)|W]=0 where (X,W) is continuously distributed. Using instrumental restrictions, many parameters of interest in econometrics can be expressed as inverses of functions satisfying such a conditional moment. As far as I know, consistent estimators are available only if g(X)=E[Y|X], which precludes endogenous models. This, and other technical concerns, motivates a methodology for estimating g−1 in one step from the data when W contains components excluded from X. The presented estimator achieves this objective by identifying g−1 as the solution of a nonlinear integral equation whose sample analog can be estimated nonparametrically. The existence of a ‘well-behaved’ joint density function for (X,W) produces an ill-posed problem, namely the solution is discontinuous in the data. To solve this, the estimator is regularized with the Tikhonov technique. If g−1 is smooth in a certain sense, then the MSE rate of convergence in a global metric is equal to ϑ(n−r∕(2r+1)) where ϑ is a continuous function with ϑ(0)=0, and r>1 denotes the number of partial derivatives for the joint density of (X,W) with respect to its second argument. The analytical expression of ϑ depends on a link function characterizing the smoothness of g−1. This result holds for a broad class of link functions belonging to a suitable space.

Keywords: Statistical calibration; Nonseparable regression; Regression with transformation; Quantile regression with measurement error; Tikhonov regularization (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Series data maintained by Dana Niculescu ().

Page updated 2017-11-11
Handle: RePEc:eee:econom:v:201:y:2017:i:1:p:95-107